What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 20, 3:46 AM EST, 6 hours 24 minutes earlier.
Area forecast discussion, Jul 20, 3:46 AM EST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
446 AM EDT Wed Jul 20 2022
.SYNOPSIS...
Typical summer pattern with seasonable temperatures and mainly
diurnal showers and thunderstorms through Thursday. A front will
attempt to cross the area late Thursday bringing better chances
of widely scattered to widespread thunderstorms. Warmer and
slightly drier this weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mean upper trough axis still just to our NW, with a weak surface
trough appearing to extend across the NC/SC piedmont into NE GA.
Upper energy appearing to be contributing to scattered showers
and thunderstorms approaching the CSRA early this morning. Upper
trough to slowly traverse the region today, with main upper
energy moving across our N/NE FA early today and into the
eastern Carolinas this afternoon. A weak upper disturbance
behind it to move through late today and this evening. Diurnal
heating and a moist atmosphere expected to promote scattered
showers and thunderstorms. Latest CAMs appear a little more
consistent than the last couple of days and indicate good
convective coverage across the region this afternoon into this
evening. Model consensus generally indicates good chance POPs,
with near normal temps.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Aloft, a trough axis will be rotating into the region on
Thursday. At the surface, a weak cold front will be approaching
the region during the day, but is not expected to make it into
the forecast area. However, a lee-side trough will set up
across the area ahead of the front during the day. Temperatures
continue to be very Summerlike, with highs in the afternoon
expected to climb into the low to middle 90s. Plenty of
moisture will also be spread across the cwa, with pwat values
peaking out between 2.25 and 2.5 inches during the afternoon.
Thunderstorms are expected to develop during the early afternoon
ahead of the cold front, and even along the lee trough.
Scattered convection will continue into the evening as the more
organized convection that develops along the front pushes
southward into the cwa. Winds through the low and mid levels do
show some turning of the wind, with speeds mainly up to 30
knots. Weaker winds in the upper levels. Main threats will be
heavy rainfall due to the high moisture content, and strong down
drafts causing damaging winds due to precip loading. Activity
should diminish late Thursday evening. Warm conditions persist
Thursday night, with lows in the middle 70s.
On Friday, the upper trough weakens and the pattern aloft
begins to flatten out as ridging begins to slowly build back in.
The surface front north of the area will weaken, but with high
pwat values still over the region, we should still see
scattered showers and storms during the afternoon along
lingering surface boundaries and the sea-breeze. Convection
diminishes after sunset. Temperatures continue near normal.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Into the weekend, upper ridge strengthens across the area, while
the main storm path retreats further north. High temperatures
will climb into the mid to upper 90s into Monday. Can not rule
out isolated convection during the afternoon/evening each day
through the period.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Scattered thunderstorms to the N and NW of DNL/AGS moving to
the ESE and may affect DNL/AGS in the near term.
Otherwise, areas of stratus with MVFR to IFR CIGs appear will
affect our TAF sites early this morning, based on latest
satellite loops and surface obs.
An upper trough, diurnal heating, and a moist atmosphere
expected to result in additional scattered thunderstorms this
afternoon and evening. For now, will indicate VCTS. May upgrade
to TEMPO TSRA in later TAF issuances.
EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and evening
thunderstorms Thursday, and possibly again Friday but favoring
southern areas, along with some possibility of patchy late
night/early morning fog/stratus. Less diurnal thunderstorm coverage
expected Sat/Sun, with low chances of late night/early morning
restrictions.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 20, 2:13 AM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
313 AM EDT Wed Jul 20 2022
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
313 AM EDT Wed Jul 20 2022
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Scattered afternoon and early evening thunderstorms will have the
potential to produce locally heavy rain and gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered afternoon and early evening thunderstorms again on Thursday
and Friday will have the potential to produce locally heavy rain and
gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 6:53 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
753 AM EDT Wed Jul 20 2022
GAZ040-063-064-SCZ018-025-201245-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
753 AM EDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of McDuffie, Columbia,
southeastern Lincoln, southwestern Edgefield and southeastern
McCormick Counties through 845 AM EDT...
At 752 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarks Hill Recreation Area to near
Thomson. Movement was southeast at 25 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Harlem, Appling,
Clarks Hill Recreation Area, Riverwood, Mistletoe State Park,
Wrightsboro, Hamilton Branch State Park, J. Strom Thurmond Dam,
Thomson-McDuffie County Airport, Dearing, Parksville, Arties Pond
Public Fishing Area, Poverty Hill, Adamsville and Thomson Fire
Department.
This includes Interstate 20 in Georgia between mile markers 167 and
194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 8257 3364 8256 3366 8251 3365 8249
3369 8251 3388 8217 3361 8191 3353 8201
3355 8203 3331 8235 3331 8239 3334 8244
3335 8255 3341 8255 3346 8259 3360 8264
TIME...MOT...LOC 1152Z 294DEG 21KT 3369 8212 3346 8256
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRLSpecial weather statement, Jul 20, 8:36 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
936 AM EDT Wed Jul 20 2022
GAZ040-063-064-SCZ018-025-201415-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
936 AM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of McDuffie, Columbia,
Lincoln, west central Edgefield and southeastern McCormick Counties
through 1015 AM EDT...
At 935 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Washington, moving east at 40 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomson, Harlem, Lincolnton, Appling, Clarks Hill Recreation Area,
Mistletoe State Park, Wrightsboro, Hamilton Branch State Park, J.
Strom Thurmond Dam, Thomson-McDuffie County Airport, Riverwood,
Dearing, Parksville, Arties Pond Public Fishing Area, Adamsville,
Thomson Fire Department, Scott's Landing, McDuffie Regional Medical
Center, Knox Scout Reservation and Double Branches.
This includes Interstate 20 in Georgia between mile markers 166 and
187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
3364 8256 3366 8251 3365 8249 3383 8260
3386 8257 3380 8207 3336 8231 3331 8236
3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 1335Z 289DEG 37KT 3372 8260
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LCV